Drought, Niagara
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Niagara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The driest conditions were across the Buffalo metro area and Niagara Frontier where lake shadowing reduced the frequency of showers and thunderstorms. The USGS ground water level network showed that numerous wells are in the driest 10th percentile. The dry conditions are beginning to have an impact on crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 9:18 PM EST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1018 PM EDT SUN JUL 31 2016 .SYNOPSIS... An upper level disturbance will drift slowly across the area tonight with scattered showers and thunderstorms which will linger into Monday. Dry weather will then return for Tuesday through the middle of the week as high pressure builds into the region. && .NEAR TERM /THROUGH MONDAY/... Upper level trough will slowly drift east overnight, with a weak area of low pressure passing to the south and high pressure to the north. There will be a weak pressure gradient and generally light winds, resulting in the potential for radiation fog. Model guidance forecasts variable but considerable mid and high clouds across the region, which will inhibit radiational cooling and fog, but any breaks could quickly be followed by fog development. This will especially be the case in areas which get rainfall today, such as the Niagara Frontier and Western Southern Tier. Lows will range from the lower 60s across the interior to the mid to upper 60s across the lake plains. On Monday, the trough axis will still be across Eastern New York which will probably result in more diurnally driven showers and thunderstorms. These should be most widespread across the Eastern Lake Ontario region, and interior portions of the Southern Tier. Storm motion will still be slow, but the air mass will be drier with precipitable water values around 1.25 inches. Like today, storms will be hit or miss with many locations missing out on the rain all together. Expect high temperatures to range from the upper 70s across the interior to the lower 80s across the lake plains where there should be a bit more sunshine. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... The mid-level trough and low/mid-level moisture axis will shift east of New York into New England Monday night. Only forecasting a low/slight chance of showers east of Lake Ontario as the moisture and synoptic forcing departs. All other locations will be dry with skies clearing west to east. Upper level ridging and surface high pressure will build across the forecast area on Tuesday. Expect most areas to remain dry with plenty of sunshine but 12z EC/GFS models are developing some diurnal showers/isolated storm again east of Lake Ontario. Have held POPs to slight chance due to ridging building overhead. Upper level ridging and surface high pressure will maintain control of our weather Tuesday night through Wednesday with dry conditons and mainly clear skies. Warm advection and ridging building aloft will help boost our temperatures back above normal this period. Highs will range from the low to mid 80s Tuesday with northeasterly winds holding the Lake Erie lake breeze at bay. This will help temperatures in downtown Buffalo to reach higher than surrounding towns. On Wednesday, Highs will warm into the mid to upper 80s as winds veer around to Southwest. This should allow return of the Lake Erie breeze with warmer spots occuring across the Genesee Valley and and Lake Ontario lake plains inland of a weak Lake Ontario lake breeze. Low temperatures will range from mid 60s near the lakes to mid 50s inland across the higher terrain Monday night and Tuesday night. Humidity levels should remain comfortable through Tuesday then increase with developing southwesterly flow on Wednesday. This will make for much more mild overnight temperatures Wednesday night with some locations not falling below 70. && .LONG TERM /THURSDAY THROUGH SUNDAY/... This period will feature two days with summer's heat and then storms, followed by a return to comfortable humidity and temperatures. To start this period a 590+ dm 500 hPa ridge will be centered over the Tennessee Valley, with a ridge axis extending northward through the Great Lakes region. A southwesterly flow will allow for warming aloft with temperatures at 850 hPa nearing the upper teens across the region. The warming aloft combined with subsidence from the nearing ridge axis will likely suppress any shower or thunderstorm development on Thursday and will maintain a dry forecast, thus discounting the 12Z GFS operational model solution of a more stormy day. High temperatures on Thursday will likely reach into the mid 80s to lower 90s across the region. Aloft this afternoon two shortwaves, one over Alberta Canada, and a second off the coastline of British Columbia will consolidate over central Canada midweek, eventually dropping southward and pushing a shortwave trough over the Great Lakes region. This trough aloft will aid in pushing this surface cold front eastward towards our region Friday and Friday night. Along this cold front moisture will be increasing both from Pacific origin, as well as monsoonal moisture that is over the desert Southwest this afternoon. In fact this morning's soundings over Phoenix, AZ recorded a near-record level PWAT reading...depicting just how humid this airmass has become. This moisture will begin to reach us Friday, with dewpoints soaring well into the 60s, to possibly lower 70s. When factoring the dewpoints and yet another day with highs in the mid 80s to lower 90s, apparent temperatures will reach the low to mid 90s, and likely upper 90s across the Genesee Valley and Finger Lakes region. There will be a southwest flow Friday off Lake Erie, as well as off Lake Ontario, with this gusty southwest wind keeping metro Buffalo and northern Jefferson County in the mid 80s for air temperatures. While a few thunderstorms will develop in the peak heating of the day Friday, it will likely not be till Friday evening and overnight that the bulk of the storms will form. The airmass will be very unstable by this time, and lift from the nearing cold front, and upper level height falls will aid in a line of thunderstorms forming. PWATs will be in the 1.75 to 2.00 inch range and any of these storms could bring heavy downpours, as well as the potential become strong with the 0-6 km bulk shear values reaching 35 to 40 knots. Both the 12Z ECMWF and 12Z GFS continue to maintain the cold front will pass across the region Friday night. Will continue with likely pops Friday night, with the area likely dry by Saturday morning. Behind the cold front temperatures at 850 hPa will drop down into the low teens for Saturday and Sunday. This will bring cooler air temperatures, with highs in the mid 70s to lower 80s both days. Humidity levels will be tolerable with drier air flowing over the region within a west to northwest flow. There may be a stray shower Saturday across the north country with the upper level low nearby, otherwise a dry weekend will be expected. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... The main aviation concern for tonight is the potential for low stratus and fog. This will largely depend on how much mid and high level clouds clear out, and which locations receive rainfall during the afternoon/early evening. Generally speaking MOS guidance is very pessimistic tonight, but for now will forecast IFR or lower conditions at KJHW due to its climatologically and at KIAG due to rainfall late Sunday morning. There is a potential for locally dense fog tonight with VSBY below a half mile, and this is likely to occur if skies clear out since winds will be light and moisture will be in place. Fog and stratus should gradually dissipate Monday morning, with conditions generally improving to VFR. Showers and thunderstorms are possible in the afternoon with localized MVFR or lower conditions at times. Outlook... Monday night through Thursday...VFR. Friday...Mainly VFR. A chance of showers and thunderstorms. && .MARINE... Marine headlines are not expected through at least midweek. Northeast winds will back off some overnight as high pressure builds toward the region. Light northeast winds will continue Monday and Tuesday before turning more southerly by midweek. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL/TMA NEAR TERM...APFFEL/TMA SHORT TERM...SMITH LONG TERM...THOMAS AVIATION...APFFEL/TMA MARINE...APFFEL/TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 755 PM EDT SUN JUL 31 2016 NYZ001>008-010>014-019>021-085-020000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 755 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 755 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658509, 658510, 658511, 658512, 658513, 658514, 658515, 658516, 658517, 658518, 658519, 658520.